McDonald Hearing Services - Grand Rapids, MI

Woman taking pain killers and thinking about her hearing.

When you experience pain, you may reach for aspirin or ibuprofen without much thought, but new studies have shown risks you need to be aware of.

You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication present before you choose to use them. Amazingly, younger men might be at greater risk.

What Studies Say About Hearing Loss And Pain Killers

A comprehensive, 30-year collaborative study was conducted among researchers from esteemed universities like Harvard, Brigham Young, and Vanderbilt. A bi-yearly questionnaire was sent to 27,000 people between the age of 40 and 74 which included health and lifestyle questions.

Researchers weren’t certain what to expect because the questionnaire was very extensive. But the data demonstrated that over-the-counter pain relievers and loss of hearing had a strong correlation.

The data also showed something even more alarming. Men 50 or younger were almost two times as likely to have hearing loss if they routinely used acetaminophen. People who frequently used aspirin had a 50% chance of suffering from hearing loss. And there’s a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).

It was also striking that consuming low doses frequently appeared to be more detrimental to their hearing than using higher doses from time to time.

It’s significant to mention this connection, but it doesn’t definitively demonstrate whether the pain relievers actually caused the hearing loss. More research is needed to prove causation. But these discoveries are persuasive enough that we ought to reconsider how we’re using pain relievers.

Present Theories About The Connection Between Hearing Loss And Pain Relievers

There are several theories as to why pain relievers could cause hearing loss which experts have come up with.

When you experience pain, your nerves convey this feeling to the brain. Blood flow to a particular nerve is blocked by over-the-counter pain relievers. This disrupts nerve signals that normally communicate with the brain, so you feel less pain.

Researchers suspect this process also decreases the flow of blood in the inner ear. This blood brings vital nutrients and oxygen. When the flow is decreased for extended time periods, cells become malnourished and die.

Also, there’s a particular protein that guards the inner ear from loud noises and it seems like acetaminophen, in particular, could block this.

Is There Anything That Can be Done?

The most noteworthy revelation was that men younger than 50 were the most likely to be affected. This verifies that hearing loss doesn’t just impact the elderly. But as you get older, if you take the proper steps you will have a better chance of protecting your hearing.

While it’s significant to note that taking these pain relievers can have some negative repercussions, that doesn’t mean you have to completely stop using them. Use pain medication only when you really need to and when using prescription medication, only as prescribed.

Look for other pain relief possibilities, including gentle exercise. You should also decrease the consumption of inflammation-producing foods and boost Omega-3 fat in your diet. These methods have been shown to naturally lessen pain and inflammation while strengthening blood flow.

And finally, make an appointment with us for a hearing examination. Don’t forget, you’re never too young to get your hearing checked. If you’re younger than 50, now is the time to start talking to us about preventing additional loss of hearing.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.